Spectrum of ocular digoxin toxicity in the elderly: A case report

Détails

Ressource 1Demande d'une copie Sous embargo indéterminé.
Etat: Public
Version: Final published version
ID Serval
serval:BIB_FA66434494AF
Type
Actes de conférence (partie): contribution originale à la littérature scientifique, publiée à l'occasion de conférences scientifiques, dans un ouvrage de compte-rendu (proceedings), ou dans l'édition spéciale d'un journal reconnu (conference proceedings).
Sous-type
Abstract (résumé de présentation): article court qui reprend les éléments essentiels présentés à l'occasion d'une conférence scientifique dans un poster ou lors d'une intervention orale.
Collection
Publications
Titre
Spectrum of ocular digoxin toxicity in the elderly: A case report
Titre de la conférence
11th Congress of the European Association for Clinical Pharmacology and Therapeutics (EACPT)
Auteur(s)
Renard D., Rubli E., Voide N., Borruat F.X., Rothuizen L.
Adresse
Geneva, Switzerland, August 28-31, 2013
ISBN
0149-2918
Statut éditorial
Publié
Date de publication
2013
Volume
35
Série
Clinical Therapeutics
Pages
e22-e23
Langue
anglais
Résumé
Introduction: We report a case of digoxin intoxication with severe
visual symptoms.
Patients (or Materials) and Methods: Digoxin 0.25 mg QD for atrial
fibrillation was prescribed to a 91-year-old woman with an estimated
creatinine clearance of 18 mL/min. Within 2 to 3 weeks, she developed
nausea, vomiting, and dysphagia, and began complaining of
snowy and blurry vision, photopsia, dyschromatopsia, aggravated
bedtime visual and proprioceptive illusions (she felt as being on a
boat), and colored hallucinations. She consulted her family doctor
twice and visited the eye clinic once until, 1 month after starting
digoxin, impaired autonomy led her to be admitted to the emergency
department.
Results: Digoxin intoxication was confirmed by a high plasma level
measured on admission (5.7 μg/L; reference range, 0.8-2 μg/L). After
stopping digoxin, general symptoms resolved in a few days, but
visual symptoms persisted. Ophtalmologic care and follow-up diagnosed
digoxin intoxication superimposed on pre-existing left eye
(LE) cataract, dry age-related macular degeneration (DMLA), and
Charles Bonnet syndrome. Visual acuity was 0.4 (right eye, RE)
and 0.5 (LE). Ocular fundus was physiologic except for bilateral
dry DMLA. Dyschromatopsia was confirmed by poor results on
Ishihara test (1/13 OU). Computerized visual field results revealed
nonspecific diffuse alterations. Full-field electroretinogram (ERG)
showed moderate diffuse rod and cone dysfunction. Visual symptoms
progressively improved over the next 2 months, but ERG did
not. Complete resolution was not expected due to the pre-existing
eye disease. The patient was finally discharged home after a 5-week
hospital stay.
Conclusion: Digoxin intoxication can go unrecognized by clinicians,
even in a typical presentation. The range of potential visual symptoms
is far greater than isolated xanthopsia (yellow vision) classically
described in textbooks. Newly introduced drugs and all symptoms
must be actively sought after, because they significantly affect quality
of life and global functioning, especially in the elderly population,
most liable not to mention them.
Création de la notice
17/02/2014 16:05
Dernière modification de la notice
20/08/2019 16:25
Données d'usage